Illinois, 2012Winter Weather in Illinois, January 12 to 13, 2012
January 12 to 13, 2012 · NWS ILX · 6 events in 6 counties and zones
A vigorous upper-level disturbance brought a swath of snow across mainly north-central Illinois on January 12th into the early morning of January 13th. to Danville line.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper-level disturbance brought a swath of snow across mainly north-central Illinois on January 12th into the early morning of January 13th. Three to five inches of snow accumulated along and north of a Jacksonville...to Springfield...to Danville line. As this was the first significant snowfall of the winter season, numerous traffic accidents were reported across the area. In addition, one man died as a result of shoveling the snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 11, 11:16 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Jan 11, 11:16 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1116 PM CST WED JAN 11 2012
.DISCUSSION...
ISSUED 845 PM CST WED JAN 11 2012
QUICK GLANCE AT THE 00Z NAM...AS WELL AS THE HRRR AND RUC MODELS...
INDICATES NO BIG CHANGES NEEDED TO HEADLINES OR SNOW SCENARIO
FORECAST. COLD FRONT NOW APPROACHING THE IL RIVER WITH GUSTY
NORTHWEST WINDS AND LOW CLOUDS. RADARS INDICATE THE SNOW IS LAGGING
BACK OVER CENTRAL IA...SO NO POPS THIS EVENING STILL LOOK ON TRACK.
THE NAM AND HRRR MODELS INDICATE THE LEADING EDGE OF THE SNOW
REACHING THE MIDDLE OF THE FORECAST AREA BY 12Z. WATER VAPOR LOOPS
SHOWING THE DEEPENING/AMPLIFYING TROUGH OVER THE PLAINS...WITH
INCREASING INFLECTION OVER NEB BEING THE BEGINNINGS OF THE LOW
CLOSING OFF. THE EXPANDING DARK AREA ON SATELLITE ALONG THE TROF
AXIS AND DOWN INTO THE INFLECTION OVER SOUTHERN NEB AND NORTHWESTERN
KS SUGGESTS THAT STRATOSPHERIC POTENTIAL VORTICITY IS POKING
DOWNWARD ON THE WESTERN FLANK OF THE TROUGH...WHICH WILL ACT TO
ACCELERATE THE DEEPENING PROCESS.
MOST OF THE SYNOPTIC MODEL OUTPUT AGREES ON TRACKING THE CENTER OF
THE DEEPENING UPPER LOW ACROSS THE SOUTHERN THIRD OF IL FROM LATE
MORNING TO LATE AFTERNOON THURSDAY. DURING THAT TIME...PV AND
DIFLUENCE WILL BE ROTATING THROUGH THE EASTERN QUADRANT AND INTO THE
NORTHEASTERN QUADRANT OF THE LOW...WHICH WILL EXTEND EAST/WEST
THROUGH CENTRAL IL. IN ADDITION...ISENTROPIC ANALYSES INDICATE A
DECENT UPGLIDE ON THE 300K-290K SURFACES IN THE SAME GENERAL
AREA...WITH SPECIFIC HUMIDITIES OF 1.5-2.5 G/KG. SO SNOW AMOUNTS OF
3-5 INCHES OVER THE NORTHERN HALF OF THE AREA STILL LOOK GOOD...WITH
POSSIBLE MESOSCALE ENHANCEMENT OF SNOW BANDS.
WILL FRESHEN UP THE WINTER WEATHER ADVISORY PRODUCT SHORTLY.
04
&&
.AVIATION...
ISSUED 1116 PM CST WED JAN 11 2012
UPPER LOW CONTINUES TO DEEPEN AS IT MOVES SOUTHEASTWARD ACROSS NEB.
THE LOW WILL MOVE THROUGH MO THEN ACROSS IL TO THE SOUTH OF THE TAF
SITES ON THURSDAY. COLD FRONT AHEAD OF THIS LOW HAS ALREADY MADE IT
THROUGH ALMOST ALL TERMINALS...AND IT IS NOT FAR FROM CMI. 15-25 KT
NORTHWESTERLY WINDS WILL INCREASE ON THURSDAY WITH GUSTS 30-35 KT.
MVFR 1K-2K FT STRATOCU IS CURRENTLY AN HOUR OR SO BEHIND THE
FRONT...BUT THE SNOW IS STILL LAGGING BACK IN EASTERN IA AND CENTRAL
MO. AT THE CURRENT RATE OF MOVEMENT...THE SNOW SHOULD BE MOVING INTO
THE PIA/SPI AREAS AROUND 12Z OR SHORTLY THEREAFTER. IFR CONDITIONS
OR LOWER IN SNOW/BLOWING SNOW WILL BE COMMON MUCH OF THURSDAY. SNOW
RATES WILL BE DECREASING SOMEWHAT AFTER 00Z FRI AS THE SYSTEM MOVES
OFF...BUT LOW CIGS AND LIGHT SNOW/BLOWING SNOW WILL CONTINUE THROUGH
AT LEAST 06Z.
04
&&
.PREV DISCUSSION...
ISSUED 220 PM CST WED JAN 11 2012
SNOW...WIND AND MUCH COLDER WEATHER HEADING FOR CENTRAL...EAST
CENTRAL AND SOUTHEAST ILLINOIS THURSDAY INTO FRIDAY.
SOUTHERN STREAM SHORTWAVE AND ASSOCIATED SURFACE LOW SOUTH OF THE
OHIO RIVER SPREAD RAIN AS FAR NORTH AS SPRINGFIELD EAST NORTHEAST TO
CHAMPAIGN. FURTHER NORTH AND WEST...SUNSHINE HAS BROUGHT EARLY
AFTERNOON TEMPERATURES INTO THE MID AND UPPER 50S. THE COLD FRONT
WHICH WILL BRING A DRASTIC CHANGE IN OUR WEATHER AS PUSHING THRU
CENTRAL IOWA EARLY THIS AFTERNOON WITH TEMPERATURES STRUGGLING THRU
THE SINGLE DIGITS AND LOW TEENS OVER THE DAKOTAS.
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
SNOW AMOUNTS...FALLING TEMPERATURES AND GUSTY WINDS THE MAIN FORECAST
CONCERN THROUGH LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING.
CONDITIONS ARE EXPECTED TO DETERIORATE RAPIDLY TOMORROW MORNING
WEST...AND OVER THE EAST BY EARLY AFTERNOON.
MODELS IN DECENT AGREEMENT WITH THE MOVEMENT OF THE SOUTHERN STREAM
UPPER LEVEL WAVE AS IT GETS ABSORBED BY THE STRONGER NORTHERN STREAM
ENERGY LATER TOMORROW WHICH IN EFFECT WILL PRODUCE A DEEPENING
SURFACE WAVE WHICH IS FORECAST TO TRACK NORTH INTO EASTERN LOWER
MICHIGAN BY 00Z FRIDAY. SNOW SHOULD TRACK INTO FAR WESTERN IL
BETWEEN 09Z AND 12Z AFFECTING THE MORNING COMMUTE MAINLY IN AREAS
WEST OF INTERSTATE 55 WITH LOCATIONS TO THE EAST SEEING THE SNOW
DEVELOP BY MID TO LATE MORNING. THE COMMUTE HOME TOMORROW EVENING
LOOKS TO BE A REAL MESS. NAM-WRF TIME HEIGHT CROSS SECTIONS SHOWING
THE BEST DEEP LAYERED MOISTURE AND OMEGA COINCIDENT WITH THE SNOW
GROWTH REGION TO BE OCCURRING FROM MID MORNING TO LATE AFTERNOON
WEST AND LATE MORNING INTO THE EVENING HOURS EAST. TEMPERATURES THRU
THE DAY WILL BE STEADY OR SLOWLY FALLING WITH FRIDAY MORNING LOWS IN
THE 10 TO 15 DEGREE RANGE.
LOOKING AT BOTH THE NAM AND GFS ISENTROPIC PROFILES AT 290K...SUGGEST
THE BEST ASCENT AND LOWEST PRESSURE DEFICITS OCCUR IN THE 00Z TO 06Z
TIME FRAME WITH THE BETTER LIFT SHIFTING OFF TO OUR EAST LATE
THURSDAY NIGHT/FRIDAY MORNING. MODELS SUGGEST SOME DECENT 850-500 MB
FRONTOGENETICAL FORCING COUPLED WITH WEAK STATIC STABILITY
INDICATING THE POTENTIAL FOR SOME BANDED SNOWFALL...ESPECIALLY
ACROSS OUR NORTH LATER TOMORROW MORNING INTO THE AFTERNOON HOURS.
SNOW RATIOS START OUT AT 13:1 BUT FORECAST SOUNDINGS SUGGEST 16:1 OR
EVEN GREATER TOWARDS LATE THU AFTN AND EVENING. HIGHEST SNOW AMOUNTS
CONTINUE TO BE ALONG AND NORTH OF I-74 WHERE 3 TO 5 INCHES WILL
OCCUR...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE...ESPECIALLY IN
OUR FAR NORTHEASTERN AREAS. FURTHER SOUTH...TOTAL SNOW AMOUNTS LOOK
TO BE IN THE ORDER OF 1 TO 3 INCHES WITH AN INCH OR TWO ALONG AND
SOUTH OF I-70. ISSUED THE WINTER WEATHER ADVISORY EARLIER AND WILL
CONTINUE WITH IT ACROSS THE ENTIRE FORECAST AREA INTO FRIDAY
MORNING. AS THE SURFACE SYSTEM DEEPENS LATER TONIGHT INTO THUR...NW
WINDS WILL INCREASE TO BETWEEN 20 TO 25 MPH...WITH OCCASIONAL GUSTS
APPROACHING 35 MPH...PRODUCING QUITE A BIT OF BLOWING SNOW. WINDS
SHOULD GRADUALLY DECREASE FRIDAY MORNING AS THE LOW PULLS WELL OFF
TO OUR EAST. WIND CHILLS DROP INTO THE SINGLE DIGITS NORTHWEST BY
TOMORROW AFTN...AND DOWN TO BETWEEN -3 TO -8 FRIDAY MORNING.
TRANQUIL WEATHER WILL RETURN FRIDAY AFTN INTO FRIDAY NIGHT WITH SOME
RATHER NIPPY TEMPERATURES IN STORE FOR THE AREA...ESPECIALLY WITH A
FRESH SNOW PACK IN PLACE. WENT BELOW MOST GUID VALUES FRI NIGHT/SAT
MORNING WITH OUR NORTH SEEING SINGLE DIGITS FOR LOWS. HOWEVER...IF
OUR NEXT WEATHER SYSTEM TRACKING IN FROM THE NORTHWEST ON SATURDAY
IS QUICKER THAN WHAT MODELS INDICATE...CLOUDS MAY GET INTO THE AREA
FASTER WHICH WOULD HELP KEEP THE TEMPS UP. FOR NOW... WL GO WITH THE
COLDER LOWS EARLY SATURDAY MORNING. CLIPPER SYSTEM TRACKING QUICKLY
SOUTHEAST INTO THE AREA ON SATURDAY BRINGING A THREAT OF LIGHT SNOW
TO THE AREA...ESPECIALLY ACRS THE NORTHEAST HALF OF THE FORECAST
AREA. GFS AND ECMWF IS FURTHEST SOUTH WHICH WOULD BRING SOME LIGHT
ACCUMULATING SNOWS TO OUR NORTH...WHILE THE NAM WAS A BIT FURTHER
NORTH AND NOT NEARLY AS AGGRESSIVE WITH THE QPF. FOR NOW...WILL KEEP
LOW CHANCE POPS GOING ACRS THE NORTH AND EAST.
LONG TERM...SUNDAY THROUGH WEDNESDAY
UPPER LEVEL HEIGHTS REBOUND OVER THE MIDWEST SUNDAY INTO MONDAY
WHICH WILL SPELL WARMER WEATHER RETURNING TO THE AREA. DESPITE THE
SNOW COVER...WE SHOULD SEE AFTERNOON TEMPS PUSH BACK INTO THE UPPER
20S TO MIDDLE 30S ON SUNDAY...AND UPPER 30S TO MIDDLE 40S BY MONDAY
WITH INCREASING SOUTHERLY WINDS. OUR NEXT WEATHER SYSTEM LOOKS TO
AFFECT THE AREA LATE MONDAY INTO MONDAY NIGHT WITH TEMP PROFILES
WARM ENOUGH TO SUPPORT MOSTLY RAIN WITH POSSIBLY A CHANGEOVER TO
LIGHT SNOW OR FLURRIES AS THE SYSTEM PULLS AWAY AND COLDER AIR IS
DRAWN SOUTHEAST INTO OUR AREA ON TUES. AFTER A BRIEF SHOT OF COLD
AIR MIDWEEK...A MORE ZONAL FLOW PATTERN WILL DEVELOP ACROSS THE
LOWER 48 RESULTING IN TEMPS AOA NORMAL FOR THE REMAINDER OF THE WEEK.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 AM THURSDAY TO 9 AM CST FRIDAY
FOR ILZ038-043>046-052>057-061>063-066>068-071>073.
WINTER WEATHER ADVISORY FROM 6 AM THURSDAY TO 6 AM CST FRIDAY
FOR ILZ027>031-036-037-040>042-047>051.
&&
Hazardous weather outlook, Jan 11, 3:18 PM CST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CST WED JAN 11 2012
ILZ027>031-036-037-040>042-047>051-121200-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
318 PM CST WED JAN 11 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM
CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
LIGHT SNOW WILL SPREAD INTO THE ILLINOIS RIVER VALLEY LATE
TONIGHT. LITTLE OR NO ACCUMULATION IS EXPECTED BY DAYBREAK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL CONTINUE TO FALL THROUGH THURSDAY NIGHT...WITH TOTAL
ACCUMULATIONS OF 3 TO 5 INCHES EXPECTED ALONG AND NORTH OF
I-74...AND 2 TO 3 INCHES FURTHER SOUTH ACROSS THE REST OF THE
AREA.
BRISK NORTHWESTERLY WINDS GUSTING OVER 30 MPH WILL CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW THURSDAY AND THURSDAY
NIGHT. IN ADDITION...WIND-CHILL READINGS WILL DIP TO AROUND
ZERO LATE THURSDAY NIGHT INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ038-043>046-052>057-061-121200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MCLEAN-
MOULTRIE-PIATT-SHELBY-VERMILION-
318 PM CST WED JAN 11 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THURSDAY TO 9 AM
CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL DEVELOP THURSDAY MORNING...THEN CONTINUE THROUGH THURSDAY
NIGHT. TOTAL ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED ALONG AND
NORTH OF I-74...WITH 2 TO 3 INCHES FURTHER SOUTH ACROSS THE REST OF
THE AREA.
BRISK NORTHWESTERLY WINDS GUSTING OVER 30 MPH WILL CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW THURSDAY AND THURSDAY
NIGHT. IN ADDITION...WIND-CHILL READINGS WILL DIP INTO THE SINGLE
DIGITS LATE THURSDAY NIGHT INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-121200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
318 PM CST WED JAN 11 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THURSDAY TO 9 AM
CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL DEVELOP THURSDAY MORNING...THEN CONTINUE THROUGH THURSDAY
NIGHT. TOTAL ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED.
BRISK NORTHWESTERLY WINDS GUSTING OVER 30 MPH WILL CREATE
BLOWING AND DRIFTING SNOW THURSDAY AND THURSDAY NIGHT. IN
ADDITION ...WIND-CHILL READINGS WILL DIP INTO THE SINGLE DIGITS
LATE THURSDAY NIGHT INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
Winter Weather, Tazewell
- When
- January 12, 3:00 AM CST to January 13, 9:00 AM CST
- Where
- Tazewell forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Three to five inches of snow fell across Tazewell County, resulting in numerous traffic accidents. In addition, a 62 year-old man died of cardiac arrest at his home in Morton on January 13th after shoveling the snow.
Winter Weather, Fulton
- When
- January 12, 3:00 AM CST to January 13, 9:00 AM CST
- Where
- Fulton forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Three to five inches of snow fell across Fulton County, resulting in numerous traffic accidents. One man was killed when his pickup truck slid off County Road 2 near Ellisville during the morning of January 12th. At least two other people were injured in other traffic accidents across the county.
Winter Weather, Marshall
- When
- January 12, 3:00 AM CST to January 13, 9:00 AM CST
- Where
- Marshall forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Three to five inches of snow fell across Marshall County, resulting in numerous traffic accidents. One man was killed when his car collided with an oncoming semi truck on Illinois Route 17 near Sparland during the morning of January 12th.
Winter Weather, McLean
- When
- January 12, 3:00 AM CST to January 13, 9:00 AM CST
- Where
- McLean forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Three to five inches of snow fell across McLean County, resulting in numerous traffic accidents.
Winter Weather, Macon
- When
- January 12, 3:00 AM CST to January 13, 9:00 AM CST
- Where
- Macon forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Two to three inches of snow fell across Macon County, resulting in numerous traffic accidents.
Winter Weather, Sangamon
- When
- January 12, 3:00 AM CST to January 13, 9:00 AM CST
- Where
- Sangamon forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Two to three inches of snow fell across Sangamon County, resulting in numerous traffic accidents.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Indiana, January 12 to 13, 20123 deaths · 15 events
- Winter Weather in Illinois, January 12, 20121 death · 5 events
- Lake-Effect Snow in Pennsylvania, January 12 to 14, 2012$450,000 · 3 events
- Lake-Effect Snow in Ohio, January 12 to 14, 2012$350,000 · 3 events
- Winter Weather in Wisconsin, January 12 to 13, 20126 injured · 20 events
- Winter Weather in Tennessee, January 12 to 13, 2012$25,000 · 29 events
- Strong Wind in Georgia, January 12, 2012$44,000 · 12 events
- Winter Weather in Kentucky, January 12, 20124 injured · 10 events
- High Wind in North Carolina, January 12 to 13, 2012$52,000 · 50 kt wind · 2 events
- Ice Storm in New York, January 12, 2012$50,000 · 2 events
- Wildfire in California, January 12 to 13, 20122 injured · $20,000 · 1 event
- Winter Storm and Winter Weather in Illinois, January 12 to 13, 201213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356081, 356084, 356085, 356086, 356087, 356088.